Alert archive / Minnesota / Beach Hazards Statements in 2022
Beach Hazards Statement 3, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Jun 13, 2022, 10:01 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2022, 10:01 AM CDT (15:01 UTC)
- Expired
- Jun 13, 2022, 9:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 3.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
636 WHUS43 KDLH 131501 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 1001 AM CDT Mon Jun 13 2022 MNZ037-WIZ001-140200- /O.NEW.KDLH.BH.S.0003.220613T1501Z-220614T0200Z/ Carlton and South St. Louis-Douglas- 1001 AM CDT Mon Jun 13 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...In Wisconsin, Douglas County. In Minnesota, Carlton and South St. Louis County. * WHEN...Until 9 PM CDT this evening. * IMPACTS...High wave action can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 13, 6:50 AM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 13, 6:50 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
650 AM CDT Mon Jun 13 2022
.DISCUSSION...(Today through Sunday)
Issued at 444 AM CDT Mon Jun 13 2022
Summary: Showers and thunderstorms are likely this morning, and a
few may be strong to severe. Additional storm chances are likely
at times through Thursday. A hot day is expected on Tuesday with
highs in the 90s and heat indices around 100 degrees, particularly
in northwest Wisconsin. Mostly quiet weather is likely Friday and
through much of the weekend, though warm to hot temperatures are
possible.
Scattered showers and thunderstorms are occurring from roughly
northern Cass County east to the North Shore this morning. This
activity is promoted by strong warm air advection and several
short waves passing through a broad upper ridge. A weak elevated
CAPE gradient appears to be somewhat of a focus for the
placement of these storms. An MCS is trekking into southwestern
Minnesota this morning with another slightly less organized
feature over eastern North Dakota. For the rest of the morning,
there is sufficient elevated instability in place to promote the
development of some isolated strong to severe storms, but the
presence of the MCS to the southwest may result in a lesser chance
of storms forming from the Brainerd Lakes toward Hinckley areas.
At this point, storms appear more likely to regenerate roughly
where they are now just after sunrise, and then move northeast
with the mean flow this morning. With these storms being elevated,
the severe threat will be mostly limited to large hail, though
damaging wind can't be completely ruled out. Heavy rain will also
be a possibility, as there is a window of a few hours where storms
may be able to train temporarily along the CAPE gradient and
produce some localized rainfall amounts to around an inch or more.
PWAT values will be approaching the high end of climatology, which
will support the heavy rain potential if storms are able to train
for a while. As showers and storms move northeast this morning, a
more stable lower-atmosphere will result and lessen chances for
redeveloping storms this afternoon (though a stray storm or two
can't be ruled out). Strong northeasterly flow from Lake Superior
will aid in stabilizing the lower-atmosphere, and temperatures
will be noticeably cooler by the lake with some low clouds and fog
possibly developing as well later today.
A deepening trough over the eastern Rockies will migrate east
tonight into Tuesday, bringing strong warm air advection from the
south. While there will be chances for redeveloping storms tonight
into Tuesday morning, chances will be somewhat limited to northern
Minnesota where the best instability gradient will set up. Further
south, there will be an abundance of instability, but it will be
capped by a strong inversion caused by the warm air advection.
This will result in a mostly sunny and hot day on Tuesday,
especially south of US Highway 2. Temperatures are likely to rise
into the upper 80s to low 90s for northeastern Minnesota, except
cooler near Lake Superior and in the Minnesota Arrowhead. The
hottest temperatures in the mid 90s with heat indices reaching
around 100 degrees will be found in northwest Wisconsin Tuesday
afternoon. With this update, and with fairly high confidence, we
issued a Heat Advisory for Pine County in Minnesota and all
northwest Wisconsin counties except Iron. A caveat will be a
potent lake breeze which will keep the northern portions of
Douglas, Bayfield, and Ashland counties from reaching Heat
Advisory criteria.
A cold front will pass through Tuesday evening and night, and
an area of showers and storms may develop and impact mainly
northwest Wisconsin as the upper trough begins to pass through on
Wednesday. Some strong to severe storms may be possible.
With the upper trough taking its time to pass through, some
wraparound showers and storms may be possible on Thursday before
ridging and high pressure takes its place on Friday. A generally
quiet weather weekend is looking likely at this point with the
exception of a return of southerly flow that could bring some hot
temperatures to the Northland especially Sunday into Monday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 650 AM CDT Mon Jun 13 2022
Showers and thunderstorms are expected this morning, especially at
HIB/DLH. MVFR to IFR ceilings can be expected with some
improvement later today as storms move northeast. A period of VFR
conditions may be possible during the afternoon. Strong warm air
advection aloft and onshore flow from Lake Superior will cause
ceilings to fall to IFR overnight tonight with fog possible as
well. Winds will be breezy from the east to southeast today, and
winds will continue to be breezy tonight.
&&
.MARINE...
Issued at 444 AM CDT Mon Jun 13 2022
Showers and thunderstorms are possible at times this morning
through Tuesday morning, with the best chances this morning, then
a possible break this evening, then a returning chance early
Tuesday morning. Storms may be capable of heavy rain, small hail,
and cloud-to-water lightning. Storms may also result in gusty and
erratic winds. With thunderstorm chances aside, the winds in
general are expected to strengthen today from the northeast,
resulting in gusts up to 25 knots along most of the nearshore
waters and wave heights around 2 to 4 feet. The gusty winds may
diminish slightly tonight before increasing again on Tuesday, but
wave heights are still expected to remain around 2 to 4 feet
through the night. A Small Craft Advisory is in effect starting
this afternoon through Tuesday afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 61 53 76 57 / 60 30 10 20
INL 72 58 85 53 / 40 30 20 20
BRD 75 64 91 57 / 50 20 10 20
HYR 74 62 93 61 / 50 10 10 30
ASX 67 55 90 60 / 50 20 10 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 11 AM to 8 PM CDT Tuesday for WIZ001>003-
006>009.
MN...Heat Advisory from 11 AM to 8 PM CDT Tuesday for MNZ038.
LS...Small Craft Advisory from 2 PM this afternoon to 5 PM CDT
Tuesday for LSZ140>146-150.
&&
DISCUSSION...JDS
AVIATION...JDS
MARINE...JDSHazardous weather outlook, Jun 12, 1:12 PM CDT, 20 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 112 PM CDT Sun Jun 12 2022 MNZ010-018-025-026-033>036-131815- Koochiching-North Itasca-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin- 112 PM CDT Sun Jun 12 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota. .DAY ONE...This afternoon and Tonight A few thunderstorms are possible this evening from Cass to Koochiching Counties and a few may be strong to severe. A complex of storms will approach this same area around sunrise Monday and may be severe with damaging wind gusts in excess of 60 mph and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are periodic chances for thunderstorms across the region from Monday through Thursday next week. Some storms could be strong to severe. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed late tonight into Monday morning. MNZ011-012-019>021-037-038-WIZ001>004-006>009-131815- North St. Louis-Northern Cook/Northern Lake-Central St. Louis- Southern Lake/North Shore-Southern Cook/North Shore- Carlton/South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron- Burnett-Washburn-Sawyer-Price- 112 PM CDT Sun Jun 12 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight A few thunderstorms are possible this afternoon and evening but are not expected to be severe. A few may contain gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are periodic chances for thunderstorms across the region from Monday through Thursday next week. Some storms could be strong to severe. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-131815- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 112 PM CDT Sun Jun 12 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are periodic chances for thunderstorms across the region Monday through Thursday. Some storms could be strong to severe. Gusty northeasterly winds Monday and Tuesday may lead to hazardous conditions for small craft. BJH More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 13, 5:56 AM CDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Duluth MN
556 AM CDT Mon Jun 13 2022
MNZ019-026-035-037-131130-
Central St. Louis MN-Northern Aitkin MN-South Itasca MN-
Carlton/South St. Louis MN-
556 AM CDT Mon Jun 13 2022
...A strong thunderstorm will impact portions of southeastern Itasca,
northeastern Aitkin and southwestern St. Louis Counties through 630
AM CDT...
At 556 AM CDT, Doppler radar was tracking a strong thunderstorm over
Swan River, or 19 miles southeast of Grand Rapids, moving east at 35
mph.
HAZARD...Winds gusts up to 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Toivola and Meadowlands.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4699 9330 4721 9337 4728 9271 4701 9265
TIME...MOT...LOC 1056Z 261DEG 29KT 4711 9315
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KSESpecial weather statement, Jun 13, 8:59 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
859 AM CDT Mon Jun 13 2022
MNZ019-131430-
Central St. Louis MN-
859 AM CDT Mon Jun 13 2022
...A strong thunderstorm will impact portions of west central St.
Louis County through 930 AM CDT...
At 859 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hibbing, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cherry around 915 AM CDT.
Other locations in the path of this storm include Buhl, Virginia,
Eveleth and Gilbert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4723 9292 4740 9303 4761 9251 4737 9234
TIME...MOT...LOC 1359Z 244DEG 28KT 4735 9288
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BJHThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:29 AM CDT | Heat Advisory | DLH | Pine | 41 hr |
| Jun 13, 3:47 AM CDT | Special Weather Statement | DLH | Lake | 28 min |
| Jun 13, 5:56 AM CDT | Special Weather Statement | DLH | 34 min | |
| Jun 13, 8:59 AM CDT | Special Weather Statement | DLH | Saint Louis | 31 min |
Nearby
Beach Hazards Statements in Minnesota, 2022Beach Hazards Statements in Wisconsin, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.